Alert archive / Florida / Red Flag Warnings in 2008
Red Flag Warning 48, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this red flag warning at May 11, 2008, 1:21 PM EDT for 5 counties in Florida. It took effect at May 12, 2008, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2008, 1:21 PM EDT (17:21 UTC)
- In effect from
- May 12, 2008, 12:00 PM EDT
- Expired
- May 12, 2008, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Tampa Bay, FL
Counties DeSoto County, FL, Hardee County, FL, Highlands County, FL, Polk County, FL, Sumter County, FL
The radar
The Tampa radar (KTBW), 64 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 5.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1285 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS82 KTBW 111721 RFWTBW RED FLAG WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 121 PM EDT SUN MAY 11 2008 ...A RED FLAG WARNING IS IN EFFECT MONDAY AFTERNOON AND EVENING FOR ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA...EXCEPT PINELLAS COUNTY...FOR 4 OR MORE HOURS OF RELATIVE HUMIDITY VALUES BELOW 35 PERCENT ALONG WITH SUSTAINED TWENTY FOOT WINDS AROUND 15 MPH... ...A FIRE WEATHER WATCH IS IN EFFECT TUESDAY AFTERNOON AND EVENING FOR ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA...EXCEPT PINELLAS COUNTY...FOR 4 OR MORE HOURS OF RELATIVE HUMIDITY VALUES BELOW 35 PERCENT .HIGH PRESSURE BUILDING INTO THE REGION WILL FILTER A VERY DRY AIRMASS OVER THE AREA ON MONDAY WITH BREEZY WINDS AND REMAIN IN PLACE THROUGH TUESDAY. FLZ039-042-043-048-049-051-052-056-057-061-130000- /O.UPG.KTBW.FW.A.0041.080512T1600Z-080513T0000Z/ /O.NEW.KTBW.FW.W.0048.080512T1600Z-080513T0000Z/ /O.NEW.KTBW.FW.A.0042.080513T1600Z-080514T0000Z/ LEVY-CITRUS-SUMTER-HERNANDO-PASCO-HILLSBOROUGH-POLK-HARDEE- HIGHLANDS-DE SOTO- 121 PM EDT SUN MAY 11 2008 ...RED FLAG WARNING IN EFFECT FROM 12 PM TO 8 PM EDT MONDAY... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 12 PM TO 8 PM EDT MONDAY. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER WATCH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THE HIGH PRESSURE IN THE REGION MONDAY AND EVEN DRIER AIR ALOFT MIXING TO THE SURFACE WILL PRODUCE CRITICALLY LOW AFTERNOON RH VALUES IN THE 20 TO 25 PERCENT RANGE FOR LONG DURATIONS WITH WEST NORTHWESTERLY WINDS AROUND 15 MPH. THE DRY AIRMASS WILL REMAIN IN PLACE ON TUESDAY FOR ANOTHER DAY ON LONG DURATIONS OF CRITICALLY LOW HUMIDITY VALES. A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN 24 HOURS. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD. $$ FLZ055-060-062-065-130000- /O.NEW.KTBW.FW.W.0048.080512T1600Z-080513T0000Z/ /O.NEW.KTBW.FW.A.0042.080513T1600Z-080514T0000Z/ MANATEE-SARASOTA-CHARLOTTE-LEE- 121 PM EDT SUN MAY 11 2008 ...RED FLAG WARNING IN EFFECT FROM 12 PM TO 8 PM EDT MONDAY... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 12 PM TO 8 PM EDT MONDAY. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER WATCH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING. THE HIGH PRESSURE IN THE REGION MONDAY AND EVEN DRIER AIR ALOFT MIXING TO THE SURFACE WILL PRODUCE CRITICALLY LOW AFTERNOON RH VALUES IN THE 20 TO 25 PERCENT RANGE FOR LONG DURATIONS WITH WEST NORTHWESTERLY WINDS AROUND 15 MPH. THE DRY AIRMASS WILL REMAIN IN PLACE ON TUESDAY FOR ANOTHER DAY ON LONG DURATIONS OF CRITICALLY LOW HUMIDITY VALES. A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN 24 HOURS. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD. $$
2 follow-up statements
000 WWUS82 KTBW 121737 RFWTBW RED FLAG WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 137 PM EDT MON MAY 12 2008 ...A RED FLAG WARNING IS IN EFFECT THE REST OF THE AFTERNOON AND EVENING FOR ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA...EXCEPT PINELLAS COUNTY...FOR 4 OR MORE HOURS OF RELATIVE HUMIDITY VALUES BELOW 35 PERCENT ALONG WITH SUSTAINED TWENTY FOOT WINDS AROUND 15 MPH... ...A RED FLAG WARNING IS IN EFFECT TUESDAY AFTERNOON AND EVENING FOR ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA FOR 4 OR MORE HOURS OF RELATIVE HUMIDITY VALUES BELOW 35 PERCENT... .HIGH PRESSURE BUILDING INTO THE REGION WILL FILTER A VERY DRY AIRMASS OVER THE AREA TODAY WITH BREEZY WINDS AND REMAIN IN PLACE THROUGH TUESDAY. FLZ039-042-043-048-049-051-052-055>057-060>062-065-130000- /O.UPG.KTBW.FW.A.0042.080513T1600Z-080514T0000Z/ /O.NEW.KTBW.FW.W.0049.080513T1500Z-080514T0000Z/ /O.CON.KTBW.FW.W.0048.000000T0000Z-080513T0000Z/ LEVY-CITRUS-SUMTER-HERNANDO-PASCO-HILLSBOROUGH-POLK-MANATEE- HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 137 PM EDT MON MAY 12 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT TUESDAY... THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM EDT TUESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. THE HIGH PRESSURE IN THE REGION AND EVEN DRIER AIR ALOFT MIXING TO THE SURFACE WILL PRODUCE CRITICALLY LOW AFTERNOON RH VALUES IN THE 20 TO 25 PERCENT RANGE FOR LONG DURATIONS WITH WEST NORTHWESTERLY WINDS AROUND 15 MPH TODAY. THE DRY AIRMASS WILL REMAIN IN PLACE ON TUESDAY FOR ANOTHER DAY ON LONG DURATIONS OF CRITICALLY LOW HUMIDITY VALUES IN THE 20 TO 25 PERCENT RANGE. A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN 24 HOURS. $$ FLZ050-130000- /O.NEW.KTBW.FW.W.0049.080513T1500Z-080514T0000Z/ PINELLAS- 137 PM EDT MON MAY 12 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT TUESDAY... THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 8 PM EDT TUESDAY. THE HIGH PRESSURE IN THE REGION AND EVEN DRIER AIR ALOFT MIXING TO THE SURFACE WILL PRODUCE CRITICALLY LOW AFTERNOON RH VALUES IN THE 25 TO 30 PERCENT RANGE FOR LONG DURATIONS ON TUESDAY. A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN 24 HOURS. $$
000 WWUS82 KTBW 130008 RFWTBW RED FLAG WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 808 PM EDT MON MAY 12 2008 ...A RED FLAG WARNING IS IN EFFECT TUESDAY AFTERNOON AND EVENING FOR ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA FOR 4 OR MORE HOURS OF RELATIVE HUMIDITY VALUES BELOW 35 PERCENT... .HIGH PRESSURE BUILDING INTO THE REGION WILL KEEP A VERY DRY AIR MASS IN PLACE OVER THE THE ENTIRE FORECAST AREA ON TUESDAY. FLZ039-042-043-048-049-051-052-055>057-060>062-065-140000- /O.EXP.KTBW.FW.W.0048.000000T0000Z-080513T0000Z/ /O.CON.KTBW.FW.W.0049.080513T1500Z-080514T0000Z/ LEVY-CITRUS-SUMTER-HERNANDO-PASCO-HILLSBOROUGH-POLK-MANATEE- HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 808 PM EDT MON MAY 12 2008 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM EDT TUESDAY... ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING FOR TODAY IS NO LONGER IN EFFECT. A RED FLAG WARNING REMAINS IN EFFECT FOR ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA FROM 11 AM EDT UNTIL 8 PM EDT ON TUESDAY. A VERY DRY AIRMASS WILL REMAIN IN PLACE OVER THE FORECAST AREA ON TUESDAY. THIS VERY DRY AIR WILL RESULT IN ANOTHER DAY WITH LONG DURATIONS OF CRITICALLY LOW HUMIDITY VALUES IN THE 20 TO 25 PERCENT RANGE OVER MOST OF THE REGION. A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN 24 HOURS. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD. $$ FLZ050-140000- /O.CON.KTBW.FW.W.0049.080513T1500Z-080514T0000Z/ PINELLAS- 808 PM EDT MON MAY 12 2008 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM EDT TUESDAY... A VERY DRY AIR MASS ASSOCIATED WITH SURFACE HIGH PRESSURE WILL PRODUCE LONG DURATIONS OF CRITICALLY LOW AFTERNOON HUMIDITY VALUES IN THE 25 TO 30 PERCENT RANGE ON TUESDAY. A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN 24 HOURS. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD. $$ JCM
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at May 11, 9:20 AM EDT, 4 hours 1 minute earlier.
Area forecast discussion, May 11, 9:20 AM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
920 AM EDT SUN MAY 11 2008
.DISCUSSION...UPPER RIDGING MOVING EAST OVER THE ROCKIES WHILE A
CLOSED LOW MOVES INTO THE GREAT LAKES-OHIO VALLEY REGIONS. NEALY
ZONAL FLOW WAS ABOVE THE GULF AND FL. AT THE SURFACE...A LOW WAS
ALONG THE IL/IN BORDER WITH A COLD FRONT ARCING ACROSS THE CENTRAL
GULF COAST TO SOUTH TX AND A WARM FRONT LIFTING NORTH OVER THE
CAROLINAS. HIGH PRESSURE OVER THE ATLANTIC RIDGES WEST...BETWEEN
THE KEYS AND CUBA. THE MOST ACTIVE WEATHER ATTM IS UP IN SOUTHERN
GA WHERE THUNDERSTORMS...A FEW SEVERE...ARE MOVING EAST INTO SC.
A WEAKENING COLD FRONT TRAILING THE GA STORMS WILL SAG INTO THE
NORTHERN CWFA THIS AFTERNOON WHICH WITH THE RIDGE AXIS TO THE
SOUTH WILL MAINTAIN SOUTHWESTERLY...AND AT TIMES ROBUST...FLOW IN
PLACE. WINDS WILL BE STRONG ENOUGH BY NOON FOR A LAKE WIND ADVISORY
ACROSS THE NORTH. ENOUGH MOISTURE AND INSTABILITY EXISTS...ALONG
WITH DAY TIME HEATING...TO SUPPORT A SLIGHT CHANCE OF SHOWERS OR
THUNDERSTORMS. HOWEVER...THESE ARE EXPECTED IN THE NORTHERN
CWFA...CLOSER TO THE APPROACHING FRONT...AND IN THE FAR EASTERN
COUNTIES WHICH WILL SEE SLIGHTLY WARM AFTERNOON TEMPERATURES.
CURRENT PUBLIC GRIDS/FORECASTS ON TRACK AND WILL NOT UPDATE.
&&
.AVIATION...DEEP SW FLOW OFF THE GULF TO CONTINUE WITH LOCALLY MVFR
CEILINGS THIS MORNING. CIGS SHOULD RAISE WITH DAYTIME HEATING AND
EXPECT VFR CONDITIONS TO RETURN BY MIDDAY. GUSTY WSW WINDS AT TIMES
THIS AFTERNOON WITH HIGHEST GUSTS AROUND 20-25+ KTS AS WELL. MORE
MVFR CEILINGS ARE EXPECTED TO DEVELOP SUNDAY NIGHT AS THE FRONT
APPROACHES FROM THE NORTHWEST.
&&
.MARINE...WILL ISSUE THE NEXT FORECAST AROUND 10 AM WITH EXERCISE
CAUTION THIS AFTERNOON FOR NORTH OF TARPON SPRINGS WHERE WINDS WILL
BECOME 15-20KT. SOUTH OF TARPON WINDS WINDS WILL STAY AROUND 15KT
THIS AFTERNOON...EXCEPT IN TAMPA BAY WHERE SOME LOCAL EFFECTS
WILL PRODUCE SOME GUSTS TO 20KTS. WILL ADD A CAUTION HEADLINE
THERE ALSO.
&&
.FIRE WEATHER...NO CONCERNS TODAY. HOWEVER...THE WATCH MON FOR LOW
RH WITH DURATIONS AND WIND LOOKS OK BUT MAY BE EXPANDED SOME LATER
TODAY.
A WATCH FOR TUE...MOST LIKELY ACROSS THE ENTIRE AREA...IS EXPECTED TO
BE ISSUES LATER TODAY OR EARLY MON.
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-
LEVY-PASCO-POLK-SUMTER.
LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR CITRUS-
HERNANDO-LEVY-SUMTER.
GULF WATERS...SMALL CRAFT EXERCISE CAUTION UNTIL 4 PM EDT THIS AFTERNOON FOR
TAMPA BAY WATERS AND TARPON SPRINGS TO SUWANNEE RIVER OUT 60 NM.
&&
SHORT TERM...09
AVIATION...25Hazardous weather outlook, May 11, 5:06 AM EDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 506 AM EDT SUN MAY 11 2008 FLZ039-042-043-048>052-055>057-060>062-065-111430- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 506 AM EDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE NATURE COAST TODAY... ...THUNDERSTORM IMPACT... A FEW THUNDERSTORMS MAY MOVE INTO THE NATURE COAST LATER THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THE OVERALL CHANCE OF RAIN WILL BE 20 PERCENT OR LESS...AND THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. SOME SHOWERS AND PERHAPS A FEW THUNDERSTORMS MAY ALSO DEVELOP OVER EASTERN POLK COUNTY THIS AFTERNOON AS TEMPERATURES CLIMB INTO THE LOWER 90S. IF THUNDERSTORMS DO DEVELOP THERE...THEY COULD BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL. ...RIP CURRENT IMPACT... SOUTHWESTERLY WINDS WILL INCREASE TO 15 TO 20 KNOTS WITH HIGHER GUSTS THIS AFTERNOON...CREATING CHOPPY CONDITIONS WITH A MODERATE RISK OF RIP CURRENTS ALONG THE SURF ZONE. A MODERATE RISK OF RIP CURRENTS MEANS WIND AND OR WAVE CONDITIONS SUPPORT STRONGER OR MORE FREQUENT RIP CURRENTS. ALWAYS HAVE A FLOTATION DEVICE WITH YOU IN THE WATER. ...WIND AND SEA IMPACT... WINDS WILL INCREASE LATER THIS AFTERNOON AND TONIGHT...REACHING 15 TO 20 KNOTS WITH HIGHER GUSTS MAINLY NORTH OF TAMPA BAY. SEAS WILL BUILD TO 3 TO 5 FEET...WHICH COULD MAKE NAVIGATION DIFFICULT FOR INEXPERIENCED MARINERS LATER TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ...FIRE WEATHER IMPACT... VERY DRY AIR WILL MOVE IN BEHIND THE COLD FRONT TONIGHT AND MONDAY...RESULTING IN THE POTENTIAL FOR RED FLAG CONDITIONS MONDAY AFTERNOON AND EVENING. THE DRY AIR WILL PERSIST INTO AT LEAST TUESDAY...WITH MOISTURE SLOWLY INCREASING AROUND THE MIDDLE OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. JILLSON
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 5:27 AM EDT | Lake Wind Advisory | TBW | Polk, Sumter | 15 hr |
| May 11, 1:21 PM EDT | Fire Weather Watch | TBW | DeSoto, Hardee, Highlands, Polk, Sumter | 24 hr |
Nearby
Red Flag Warnings in Florida, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.